High Wind, Castro
- When
- February 21, 1:00 AM CST to 2:15 AM CST
- Where
- Castro forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
A strong Canadian cold front swept southward over the west Texas region during the very early morning hours of the 21st. Winds associated with the front were generally sustained in the 30 mph range, however, a few severe gusts were measured by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong Canadian cold front swept southward over the west Texas region during the very early morning hours of the 21st. Winds associated with the front were generally sustained in the 30 mph range, however, a few severe gusts were measured by the Texas Tech University West Texas Mesonet and the KVII-TV Schoolnet.
The winds, which peaked as high as 66 mph at Memphis (Hall County), caused significant damage on the Memphis High School campus. The roof was partially peeled off of the gymnasium. Damages to the facility were estimated at $1 million. The winds additionally caused blowing dust which reduced visibilities to as low as two miles. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 20, 11:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1140 PM CST FRI FEB 20 2009 .AVIATION... SURFACE COLD FRONT SURGING STRONGLY ACROSS THE PANHANDLES OF OK AND TX WITH IMPRESSIVE PRESSURE RISES ACROSS SE CO AND SW KS. HAVE RAISED THE WINDS OVER THE PREVIOUS CYCLE BASED ON TRENDS TO OUR NORTH AND NAM PROGGED 65 KTS 850MB WINDS OVER KCDS SHORTLY AFTER FROPA. KLBB WINDS ARE NOT EXPECTED TO BE QUITE AS HIGH BUT WILL BE GUSTY NONETHELESS. OTHER FORECAST CHALLENGE IS THE POTENTIAL FOR CLOUDINESS ALONG AND BEHIND THE FRONT. THERE IS THE POSSIBILITY THAT A BKN OR OVC MVFR DECK COULD IMPACT BOTH TERMINALS FOR AN HOUR OR TWO AFTER FROPA. CURRENT THINKING IS THAT THIS SURGE MAY HAVE PEAKED AND THEREFORE NOT DELIVER THE SEVERE WIND GUSTS OR CEILINGS WHICH WERE OBSERVED OVER SWRN KS. 26 && .PREV DISCUSSION... /ISSUED 626 PM CST FRI FEB 20 2009/ FIRE WEATHER... SURFACE WINDS HAVE DROPPED OFF EARLY THIS EVENING TO BELOW CRITERIA NECESSARY TO MAINTAIN THE RED FLAG WARNING AND THUS WE HAVE ISSUED A CANCELLATION. VERY DRY CONDITIONS AND MODERATE SOUTHWESTERLY WINDS WILL CONTINUE TO PERSIST...POSING AN ELEVATED FIRE DANGER AHEAD OF A FAST MOVING COLD FRONT DUE INTO THE AREA BETWEEN 1 AM NORTH TO 4 AM SOUTH. POST FRONTAL AIR WILL BE SHARPLY COOLER AND MORE MOIST SUBSTANTIVELY REDUCING THE FIRE DANGER. THAT SAID...EXPECT GUSTY NORTH WINDS OF 25 MPH WITH HIGHER GUSTS AFTER FRONTAL PASSAGE. 26 PREV DISCUSSION... /ISSUED 347 PM CST FRI FEB 20 2009/ SHORT TERM... VERY DRY AIR CONTINUES TO BE IN PLACE ACROSS THE REGION TODAY WITH RED FLAG CONDITIONS MET ACROSS SEVERAL SITES. FOR TONIGHT...A COLD FRONT IS CURRENTLY PUSHING QUICKLY THROUGH KANSAS AND COLORADO THIS AFTERNOON. THIS FRONT IS EXPECTED TO BE ACROSS THE SOUTHERN TEXAS PANHANDLE BY 09Z. VERY STRONG PRESSURE RISES ARE PROGGED BEHIND THE FRONT WHICH WILL AID IN WINDY SURFACE CONDITIONS TOMORROW MORNING. BOTH THE NAM AND GFS HAVE A SWATH OF 50-60KT WINDS AT 850MB. WITH MODEL SOUNDINGS INDICATING A SOMEWHAT MIXED ATMOSPHERE OVERNIGHT TONIGHT...COULD POSSIBLY HAVE EVEN HIGHER WINDS MIX DOWN TO THE SURFACE BEFORE DAYBREAK. THEREFORE HAVE GONE WITH A WIND ADVISORY OFF THE CAPROCK FOR TOMORROW MORNING. WINDS SHOULD DECREASE AFTER 15Z BEFORE THE DRIER AIR FILTERS BACK INTO THE AREA. THE FRONT WILL RAPIDLY PUSH THROUGH THE AREA BY 12Z WITH STRONG CAA BEHIND THE FRONT. THE NAM IS A BIT SLOWER THAN THE GFS BUT GIVEN THE STRONG PRESSURE RISES EXPECTED HAVE SIDED WITH THE FASTER GFS SOLUTION. ENOUGH MOISTURE MAY BE IN PLACE TOMORROW MORNING WITH THE FRONT THAT MAY PRODUCE SOME LOW LEVEL CLOUDINESS AS THE FRONT MOVES THROUGH. FAIRLY STRONG CAA IS EXPECTED DURING THE DAY TOMORROW WHICH SHOULD LIMIT A WARMUP WITH TEMPERATURES MOSTLY IN THE 50S WITH 40S ACROSS THE NORTHWEST. JDV LONG TERM... A DRY AND MILD PATTERN WILL DOMINATE THE COMING WEEK AS SOUTHERN ROCKIES UPPER LEVEL RIDGE FLATTENS BY EARLY WEEK. SERIES OF DISTURBANCES MOVING RAPIDLY BY WITH PLENTY OF HIGH CLOUDS BUT NO NOTABLE LOW LEVEL MOISTURE RETURN. POTENTIAL FOR A SLIGHTLY STRONGER WAVE AROUND MID WEEK MAY PICK WINDS UP STRONGER THEN. OTHERWISE EXPECTING BREEZY FOR THE MOST PART. TEMPERATURES ABOVE NORMAL UNTIL A FRONT FOLLOWS BY LATE THURSDAY...AS A WAVE CROSSES OUT NORTHWEST INTO SOUTHERN CANADA. MCQUEEN FIRE WEATHER... IN SHORT TERM...RED FLAG CONDITIONS ARE EXPECTED TO CONTINUE ACROSS MUCH OF ROLLING PLAINS...AND PARTS OF NORTHERN SOUTH PLAINS AND EXTREME SOUTHERN PANHANDLE. WINDS SHOULD LET UP EARLY THIS EVENING. LOOKING AHEAD...SEVERAL DRY BREEZY AND WARM DAYS AHEAD IN THE COMING WEEK MAY OFFER POSSIBILITIES FOR RED FLAG CONDITIONS. DIFFICULT TO FIND ANY NOTABLE SHORT WAVES THAT MAY SIGNIFICANT DEEPEN THE SURFACE LOW OVER THE SOUTHERN PLAINS...GIVEN THE FLAT AND FAST WESTERLY FLOW ALOFT. WEDNESDAY...HOWEVER...MAY BE ONE DAY TO LOOK AT CLOSER IF A WAVE SLIDING SOUTHEAST FROM WESTERN CANADA PHASES WITH A WEAK DISTURBANCE OFF THE PACIFIC. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 62 23 47 22 63 / 0 0 0 0 0 TULIA 67 28 50 25 64 / 0 0 0 0 0 PLAINVIEW 67 27 50 25 63 / 0 0 0 0 0 LEVELLAND 68 27 51 24 63 / 0 0 0 0 0 LUBBOCK 69 29 51 27 62 / 0 0 0 0 0 DENVER CITY 68 29 51 24 63 / 0 0 0 0 0 BROWNFIELD 68 29 52 24 63 / 0 0 0 0 0 CHILDRESS 71 32 54 26 66 / 0 0 0 0 0 SPUR 70 31 51 28 64 / 0 0 0 0 0 ASPERMONT 72 34 53 27 65 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 3 AM TO 9 AM CST SATURDAY FOR THE FOLLOWING ZONES: TXZ024>026-030>032-036>038-043-044. && 26/20/26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1126 PM CST FRI FEB 20 2009 TXZ021>044-220530- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1126 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT NON PRECIPITATION STRONG NORTHERLY WINDS SUSTAINED BETWEEN 25 AND 35 MPH WITH A FEW GUSTS OVER 50 MPH ARE EXPECTED FOLLOWING A COLD FRONT LATE TONIGHT OVER THE ROLLING PLAINS AND EASTERN SOUTH PLAINS. A WIND ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTHERLY WINDS SUSTAINED AT SPEEDS OF 30 MPH OR MORE WILL PERSIST INTO SATURDAY MORNING OVER THE EASTERN PARTS OF THE OUTLOOK AREA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED SUNDAY THROUGH THURSDAY.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146917, 146918, 146919, 146936, 146937.